Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

September 26, 2021

NWS Tucson, AZ issued this special weather statement at Sep 26, 2021, 12:20 PM MST. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2021, 12:20 PM MST (19:20 UTC)
Expired
Sep 26, 2021, 1:00 PM MST
In force
40 min
Issued by
NWS Tucson, AZ
Hail
0.88 in
Wind
30

The radar

The Tucson radar (KEMX), 24 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
252 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

885 
WWUS85 KTWC 261920
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
1220 PM MST Sun Sep 26 2021
 
AZZ507-513-262000-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
1220 PM MST Sun Sep 26 2021

...A strong thunderstorm will impact portions of east central Pima
and west central Cochise Counties through 100 PM MST...

At 1219 PM MST, Doppler radar was tracking a strong thunderstorm near
Kartchner Caverns State Park, or 12 miles southwest of Benson, moving
east at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Benson, St. David and Kartchner Caverns State Park. 

This includes the following highways...
 Route 80 between mile markers 296 and 299.
 Route 90 between mile markers 293 and 305.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3174 11056 3184 11059 3195 11026 3175 11014
      3173 11032
TIME...MOT...LOC 1919Z 252DEG 13KT 3180 11043 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

$$
Zell

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Sep 26, 8:35 AM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Sep 26, 8:35 AM MST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
835 AM MST Sun Sep 26 2021

.SYNOPSIS...Thanks to a couple of passing systems, the weather will
be unsettled through the coming work week. Today and late Wednesday
into Friday are expected to be the most likely periods for showers
and thunderstorms. Afternoon temperatures will remain below average
through the next week as a result of the cooler airmass over the
region and occasional showers.

&&

.DISCUSSION...Area of rain and isolated thunderstorms moving north
across eastern Pima and into Pinal county this morning. This is
associated with a vort max rotating north in advance of an
approaching low pressure center. It was good for dropping 1-3 tenths
of an inch of rain across a fairly wide area including much of the
Tucson metro.

Unfortunately, this feature is not being initialized well in the
newest CAM solutions like the UA WRF runs and HRRR until recently
which doesn't instill much confidence in their solutions overall.
That said, with the clearing developing on the back side of this
feature we should have plenty of sunshine to get convection bubbling
up again this afternoon and evening with the added bonus of the core
of the upper level low moving overhead late today which will steepen
mid-level lapse rates. With that we should end up with a good amount
of instability and plenty of PW for potentially robust convection.
Main threats would be locally heavy rain and potentially gusty winds
and small hail as the cold core moves overhead. So with that mental
model in mind, the current forecast has the expected conditions well
handled and see no reason to update the forecast at this time.

&&

.AVIATION...Valid through 27/12Z.
BKN-SCT clouds at 8k-12k ft MSL, with BKN-OVC layered clouds above
thru most of the forecast period. SCT-NMRS -SHRA/-TSRA thru 27/06Z,
then diminishing precipitation. The precipitation will be most
widespread during the mid afternoon through mid evening hours. Some
of the TSRA could produce strong wind gusts and small hail. Outside
of any thunderstorm outflows, SFC wind will generally be less than 12
kts favoring a SWLY/WLY direction in the afternoon and evening hours
and variable in direction at other times. Aviation not updated for
TAF amendments.

&&

.FIRE WEATHER...Expect scattered to numerous showers and
thunderstorms today, with a few strong storms possible. Storm chances
persist this next week with reduced coverage Monday through
Wednesday, ramping back up late in the work week. High temperatures
will be below normal the next 7 days. RH values will remain above
critical thresholds and 20-foot winds will generally be less than 15
mph.

&&

.CLIMATE...Through 8 am this morning the monsoon rainfall total is up
to 12.74 inches. While creeping upward it is still solidly in 3
place behind the 13.08 inches in 1955 and 13.84 inches in 1964.

&&

.PREV DISCUSSION... /issued 257 AM MST Sun Sep 26 2021/
An upper low centered over northern Baja early this morning will
track eastward today. Light showers or sprinkles continued over much
of AZ overnight in advance of this upper low. Latest high resolution
models still supported an increase in shower and thunderstorm
activity this afternoon as the core of the upper low passes over
southern and central AZ. A few of the stronger thunderstorms will
likely produce locally heavy rainfall, small hail and strong winds
today. Thereafter, ensembles favored the upper low tracking east of
the state by tomorrow morning with only a few lingering showers or
thunderstorms east of Tucson and in the White Mountains. Otherwise,
the area will be in between systems on Tuesday into early Wednesday
before another one starts in impact the region. This next system will
deepen over southern AZ and northern Mexico on Thursday with
precipitation chances on the increase as early as Wednesday evening
and night. Ensemble means favored this system exiting the region
around Friday night with improving weather conditions anticipated
next weekend. High temperatures will remain at or a few degrees below
normal values for this time of year.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Cerniglia
Aviation...Zell
Fire Weather....Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 26, 11:51 AM MST, 29 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1151 AM MST Sun Sep 26 2021

AZZ507-508-513-261930-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
1151 AM MST Sun Sep 26 2021

...A strong thunderstorm will impact portions of southwestern Cochise
County through 1230 PM MST...

At 1150 AM MST, Doppler radar was tracking a strong thunderstorm near
Hereford, or 7 miles east of Sierra Vista, moving northeast at 25
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sierra Vista, Bisbee, Hereford, Tombstone, Palominas and Charleston.

This includes the following highways...
 Route 80 between mile markers 314 and 341.
 Route 90 between mile markers 323 and 336.
 Route 92 between mile markers 339 and 346.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3153 11025 3191 10999 3158 10967 3133 11009
      3133 11011
TIME...MOT...LOC 1850Z 230DEG 20KT 3149 11010

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Cerniglia
Special weather statement, Sep 26, 12:20 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1220 PM MST Sun Sep 26 2021

AZZ507-513-262000-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
1220 PM MST Sun Sep 26 2021

...A strong thunderstorm will impact portions of east central Pima
and west central Cochise Counties through 100 PM MST...

At 1219 PM MST, Doppler radar was tracking a strong thunderstorm near
Kartchner Caverns State Park, or 12 miles southwest of Benson, moving
east at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Benson, St. David and Kartchner Caverns State Park.

This includes the following highways...
 Route 80 between mile markers 296 and 299.
 Route 90 between mile markers 293 and 305.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3174 11056 3184 11059 3195 11026 3175 11014
      3173 11032
TIME...MOT...LOC 1919Z 252DEG 13KT 3180 11043

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Zell

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 5:03 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Sep 25, 6:27 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal3 hr
Sep 25, 6:46 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr
Sep 25, 7:17 PM MSTAreal Flood AdvisoryTWCPima3 hr
Sep 26, 11:51 AM MSTSpecial Weather StatementTWCCochise39 min
Sep 26, 11:57 AM MSTSevere Thunderstorm WarningTWCCochise28 min
Sep 26, 12:44 PM MSTSpecial Weather StatementTWCSanta Cruz46 min
Sep 26, 12:58 PM MSTSpecial Weather StatementTWCCochise47 min
Sep 26, 1:21 PM MSTSpecial Weather StatementTWC39 min
Sep 26, 1:40 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz50 min
Sep 26, 2:18 PM MSTSpecial Weather StatementTWCSanta Cruz42 min
Sep 26, 2:33 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz104 min
Sep 26, 2:56 PM MSTSevere Thunderstorm WarningTWCPima49 min
Sep 26, 3:43 PM MSTSpecial Weather StatementTWCSanta Cruz47 min
Sep 26, 4:24 PM MSTSpecial Weather StatementTWCPima51 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.